View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
Over half of oncology nurses report stopping or delaying a patient's chemotherapy because of chemotherapyinduced nausea or vomiting (CINV), according to a survey of 581 nurses conducted at the Oncology Nursing Society's 33rd Annual Congress in Philadelphia, Pa. An estimated 70% of patients receiving chemotherapy experience CINV for at least 2 days. A serious complication, CINV can lead to such problems as dehydration, malnutrition, treatment delay, or discontinuation of therapy.
Almost all the nurses surveyed say that although they discuss possible treatments for CINV with their patients, few patients communicate openly with them about CINV. The nurses identified these reasons: patients don't want to complain, they expect to suffer, or they don't think that anything can be done.
"Current research has told us that while vomiting may be better controlled, nausea remains a problem in practice," said Barbara Rogers, CRNP, AOCN, MN, adult hematologyoncology nurse practitioner at Fox Chase Cancer Center in Philadelphia. "The overwhelming message here is that with treatments available today, we should be treating all CINV as aggressively as possible." She urges nurses on the front lines of patient care to open the lines of communication between patients and health care providers so these debilitating adverse reactions can be better managed.
For more information, visit the Web site of the ProStrakan Group, the pharmaceutical company that funded the survey, at http://www.ProStrakan-USA.com.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top